Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 184, NWS Dodge City, KS

July 4, 1995Grant County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 4, 1995, 4:16 PM CDT for Grant County, Kansas. It was in force for 44 min.

The area

The counties it named.

The facts

Issued
Jul 4, 1995, 4:16 PM CDT (21:16 UTC)
Expired
Jul 4, 1995, 5:00 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Grant County, KS

The radar

The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 042116 RRA
SVRDDC
KSC067-042200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT TUE JUL 4 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...GRANT COUNTY
 
AT 412 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF
ULYSSES MOVING TO THE SOUTHEAST AT 20 MPH. THIS STORM REACH ULYSSES BY
430 PM AND HICKOK BY 440 PM CDT. 3/4 INCH HAIL AND GUSTY WINDS ALONG
WITH BRIEF HEAVY RAIN ARE LIKELY WITH THIS STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE TO A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:00 AM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jul 4, 11:00 AM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT TUE JUL 4 1995

SBSDNC SHLD PREVAIL THIS AFTN WITH THE BIGGEST QUESTION BEING THE
MAX TEMP.  DOWNSLOPE WILL COUNTER THE WET AND GREEN CONDITIONS BUT
WITH FULL JULY SUN...SHOULD STILL EASILY MAX FCST MAX GIVEN MORNING
UA.  WL HAVE TO BRING WIND UP WITH MIXING OF LWR LVL TROP WIND.

HUTTON

In the hours before

Special weather statement, Jul 4, 11:10 AM CDT, 5 hours 6 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050000-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST KANSAS
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 AM CDT SUN JUL 2 1995

SYNOPSIS: A STRONG STORM SYSTEM FOR EARLY JULY WAS IN EASTERN COLORADO
THIS MORNING.  SHOWERS AND A FEW THUNDERSTORMS WILL SLOWLY MOVE EAST
ACROSS WESTERN KANSAS AND SHOULD BE EAST OF DODGE CITY THIS AFTERNOON.
THE ATMOSPHERE IS MORE UNSTABLE OVER CENTRAL AND EASTERN KANSAS AND
THE BAND OF SHOWERS AND THUNDERSTORMS WILL INTENSIFY LATER THIS
AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ESPECIALLY AROUND STAFFORD
...PRATT AND MEDICINE LODGE.

SPOTTERS IN THESE AREAS SHOULD STAY READY FOR THE POSSIBILITY OF BEING
CALLE`D FOR SPOTTER ACTIVATION THIS AFTERNOON.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:26 PM CDTSevere Thunderstorm WarningDDCTrego64 min
Jul 3, 8:21 PM CDTSevere Thunderstorm WarningDDCEllis69 min
Jul 3, 8:21 PM CDTSevere Thunderstorm WarningDDCRush31 min
Jul 3, 8:46 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny29 min
Jul 3, 9:56 PM CDTSevere Thunderstorm WarningDDCMeade, Seward24 min
Jul 4, 12:11 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.